Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 9, NWS Billings, MT

October 10, 2020Golden Valley County, Sweet Grass County, Wheatland County, Montana

NWS Billings, MT issued this high wind warning at Oct 10, 2020, 12:08 PM MDT for Golden Valley County, Sweet Grass County, Wheatland County, Montana. It took effect at Oct 11, 2020, 3:00 AM MDT. It was in force for 16 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 10, 2020, 12:08 PM MDT (18:08 UTC)
In effect from
Oct 11, 2020, 3:00 AM MDT
Expired
Oct 11, 2020, 6:30 PM MDT
In force
16 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 90 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 10:15 AM MDTNON-TSTM WND GST 579 Se Big Timber, MT
Oct 11, 10:55 AM MDTNON-TSTM WND GST 522 Ssw Big Timber, MT
Oct 11, 11:45 AM MDTNON-TSTM WND GST 559 Se Big Timber, MT
Oct 11, 1:15 PM MDTNON-TSTM WND GST 539 Se Melville, MT
Oct 11, 1:15 PM MDTNON-TSTM WND GST 599 Se Big Timber, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3193 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS75 KBYZ 101808
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1208 PM MDT Sat Oct 10 2020

MTZ063-141-172-228-111815-
/O.UPG.KBYZ.HW.A.0004.201011T1000Z-201012T0100Z/
/O.NEW.KBYZ.HW.W.0009.201011T0900Z-201012T0100Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-
Southern Wheatland-
Including the cities of Judith Gap, Big Timber, Melville, 
and Harlowton
1208 PM MDT Sat Oct 10 2020

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 7 PM MDT SUNDAY...

* WHAT...Strong west winds with gusts 50 to 60 mph expected.

* WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills 
  and Southern Wheatland.

* WHEN...From 3 AM to 7 PM MDT Sunday.

* IMPACTS...Expect dangerous cross winds on Highway 191 from Big 
  Timber to Harlowton and Judith Gap. Strong wind gusts could blow
  around unsecured objects.

* ADDITIONAL DETAILS...Strongest wind gusts are expected Sunday
  morning to early Sunday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects such as trampolines and
garbage cans. 

Additional graphics for this hazard can be found at 
http://www.weather.gov/billings

$$

MTZ065-110400-
/O.CON.KBYZ.WI.Y.0011.000000T0000Z-201011T0400Z/
Livingston Area-
Including the city of Livingston
1208 PM MDT Sat Oct 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...Southwest winds gusting 50 to 60 mph.

* WHERE...Livingston Area.

* WHEN...through 10 PM MDT this evening.

* IMPACTS...Cross winds will make travel difficult on I-90. 
  Strong wind gusts could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects such as trampolines and
garbage cans. 

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
4 follow-up statements
152 
WWUS75 KBYZ 110341
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
941 PM MDT Sat Oct 10 2020

MTZ065-110445-
/O.EXP.KBYZ.WI.Y.0011.000000T0000Z-201011T0400Z/
Livingston Area-
Including the city of Livingston
941 PM MDT Sat Oct 10 2020

...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING...

The initial frontal passage is through, and winds should slightly 
diminish. However, high winds gusting 40-50 mph overnight and
through Sunday is still expected.


$$

MTZ063-141-172-228-120100-
/O.CON.KBYZ.HW.W.0009.201011T0900Z-201012T0100Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-
Southern Wheatland-
Including the cities of Judith Gap, Big Timber, Melville, 
and Harlowton
941 PM MDT Sat Oct 10 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO 7 PM MDT
SUNDAY...

* WHAT...Strong west winds with gusts 50 to 60 mph expected.

* WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills 
  and Southern Wheatland.

* WHEN...From 3 AM to 7 PM MDT Sunday.

* IMPACTS...Expect dangerous cross winds on Highway 191 from Big 
  Timber to Harlowton and Judith Gap. Strong wind gusts could 
  blow around unsecured objects.

* ADDITIONAL DETAILS...Strongest wind gusts are expected Sunday 
  morning to early Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects such as trampolines and
garbage cans.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
343 
WWUS75 KBYZ 110810
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
210 AM MDT Sun Oct 11 2020

MTZ063-141-172-228-120100-
/O.CON.KBYZ.HW.W.0009.201011T0900Z-201012T0100Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-
Southern Wheatland-
Including the cities of Judith Gap, Big Timber, Melville, 
and Harlowton
210 AM MDT Sun Oct 11 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...Strong west winds with gusts of 50 to 60 mph expected.

* WHERE...Melville Foothills, Judith Gap, Northern Sweet Grass 
  and Southern Wheatland.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Expect dangerous cross winds on Highway 191 from Big
  Timber to Harlowton and Judith Gap. Strong wind gusts could blow
  around unsecured objects.

* ADDITIONAL DETAILS...Strongest wind gusts are expected from this
  morning to early afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects such as trampolines and
garbage cans.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
306 
WWUS75 KBYZ 111933
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
133 PM MDT Sun Oct 11 2020

MTZ063-141-172-228-120100-
/O.CON.KBYZ.HW.W.0009.000000T0000Z-201012T0100Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-
Southern Wheatland-
Including the cities of Judith Gap, Big Timber, Melville, 
and Harlowton
133 PM MDT Sun Oct 11 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...Wind reports indicate occasional gusts 50 to 60 mph. 
  This will continue through the afternoon before diminishing this
  evening.

* WHERE...Melville Foothills, Judith Gap, Northern Sweet Grass 
  and Southern Wheatland.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Expect dangerous cross winds on Highway 191 from Big 
  Timber to Harlowton and Judith Gap. Strong wind gusts could 
  blow around unsecured objects.

* ADDITIONAL DETAILS...Strongest wind gusts are expected from 
  this morning to early afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects such as trampolines and
garbage cans.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
280 
WWUS75 KBYZ 120030
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
630 PM MDT Sun Oct 11 2020

MTZ063-141-172-228-120130-
/O.CAN.KBYZ.HW.W.0009.000000T0000Z-201012T0100Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-
Southern Wheatland-
Including the cities of Judith Gap, Big Timber, Melville, 
and Harlowton
630 PM MDT Sun Oct 11 2020

...HIGH WIND WARNING IS CANCELLED...

The strongest winds have ended, so the High Wind Warning has been
cancelled.  Breezy conditions are still expected overnight.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Oct 10, 2:41 AM MDT, 9 hours 27 minutes earlier.

Area forecast discussion, Oct 10, 2:41 AM MDT, 9 hours 27 minutes before
Area Forecast Discussion
National Weather Service Billings MT
241 AM MDT Sat Oct 10 2020

.DISCUSSION...

Today through Sunday...

Satellite imagery shows clear/dry conditions over the region under
strong high pressure aloft. Upstream there is a dynamic trof
nearing the PacNW coast. As this trof moves inland today we will
see increasing mixed SW winds and very warm/dry pre-frontal
conditions. We should see widespread temps in the 80s and
afternoon humidity near 10%...but the real kicker is the
developing wind especially across our west where gusts will range
from 30-50 mph by afternoon. Will make no changes to the Red Flag
Warning for our western fire weather zones. Have also added our
far east (including Harding Co, SD) as there will be a period of
breezy south winds east of surface trof. Between the two areas,
winds will be lighter so no highlight is needed...but again it
will be quite warm and dry. Please take care to not spark a fire
today.

Deep mixing of SW winds will be enhanced by flow through the gap
at Livingston, and there is a good chance of 60 mph gusts from mid
afternoon to early evening, after which winds will decrease with
a frontal passage. Have opted to issue a Wind Advisory for
Livingston to cover gusts of this magnitude and impacts to travel
on I-90. Locations from Big Timber up through Harlowton will also
see high gusts...on the order of 50 mph just ahead of and along
the frontal passage. Post-frontal windy conditions will develop
across the area tonight.

There is a chance of lower elevation rain showers tonight as the
upper trof swings thru, behind the surface cold front, but strong
downslope flow will have its usual limiting affect on precip. Best
chances will be along the foothills and in NW wind favored upslope
areas south/southeast of Billings...but the Billings metro area
could see just a few hundredths of brief rain. Snow levels in the
mountains will fall dramatically in the evening and drop to near
6000 feet by early Sunday. We expect 2-5 inches in the high
elevations between this evening and Sunday morning. Heads up if
you have plans to be in the mountains.

Post-frontal and well-mixed W-NW winds will be strong across the
area on Sunday as we transition to subsidence behind tonight's
trof. Gusts on the order of 40-50 mph will be common. Locations
from Big Timber to Harlowton should see higher gusts and could see
60 mph...with highest confidence of this in Wheatland County per
favored flow down the Musselshell River valley and 50+ knot core
of 700mb winds. Have issued a High Wind Watch for these areas
beginning late tonight and lasting through all of Sunday. Mid
morning to early afternoon looks to be the most favored time
period.

After today's very warm day it will be significantly cooler on
Sunday. Look for a 20-30 degree drop in high temps. There is a
good chance that today will be the final 80-degree day of 2020.

JKL

Sunday night through Saturday...

Northwest flow looks to prevail over the region through the
extended. Multiple disturbances dropping into the area through the
week will maintain near to below normal temperatures with periods
of light precipitation and gusty winds. Monday and Wednesday are
looking like the windiest days (strongest winds over the western
foothills) of the extended with scattered showers over the area
as well. Light snow accumulations look to be confined to the
mountains, although a few snow or rain/snow showers may make it
out onto the lower elevations. A more significant and cooler
system is possible over the coming weekend, which may bring better
chances for snow. Highs will range from the 50s to lower 60s most
days, with lows in the upper 20s to 30s. STP

&&

.AVIATION...

VFR conditions will prevail today. Wildfire smoke will reduce
slant range visibility at times.

Southwest winds will become strong along the foothills this
afternoon, with gusts near 50 kts expected at KLVM. A cold front
will bring a shift to gusty west winds across the area this
evening. Expect widespread gusts of 30-40 kts with the frontal
passage.

Scattered rain showers will follow the frontal passage tonight and
local MVFR is possible. Mountains will become obscured in
rain/snow.

JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 084 048/058 039/060 038/061 045/061 037/057 035/061
    0/H 52/W    34/W    31/B    33/W    21/B    11/B
LVM 083 042/053 033/057 033/061 042/060 032/059 032/064
    0/N 72/W    46/W    22/W    33/W    21/B    11/B
HDN 085 046/060 035/061 036/061 040/062 034/056 032/061
    0/H 64/W    24/W    31/B    33/W    21/B    11/B
MLS 083 050/060 036/058 036/058 040/059 033/054 031/056
    0/H 33/W    13/W    31/B    33/W    11/B    11/B
4BQ 085 046/060 036/061 036/058 040/060 035/054 032/058
    0/H 27/W    02/W    21/B    23/W    21/B    11/B
BHK 080 046/059 034/058 033/056 036/057 030/051 027/053
    0/H 25/W    02/W    21/B    23/W    11/N    11/B
SHR 084 044/058 031/062 033/061 036/062 031/056 029/061
    0/H 47/W    13/W    31/B    23/W    31/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch in effect from late tonight through Sunday
      evening FOR ZONES 63-141-172-228.
     Wind Advisory in effect from noon today to 10 PM MDT this
      evening FOR ZONE 65.
     Red Flag Warning in effect from noon today to 8 PM MDT this
      evening FOR ZONE 117.
     Red Flag Warning in effect from noon today to 9 PM MDT this
      evening FOR ZONES 123>129.
     Red Flag Warning in effect from noon today to 7 PM MDT this
      evening FOR ZONE 133.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Oct 10, 3:49 AM MDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
349 AM MDT Sat Oct 10 2020

MTZ029>034-036-037-040-042-056>058-063>066-138-139-141-169-170-172-
173-228-235-WYZ199-111000-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Southern Big Horn-Southeastern Carbon-
Northern Sweet Grass-Bighorn Canyon-Northern Carbon-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Sheridan Foothills-
349 AM MDT Sat Oct 10 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...High Winds.

* WHERE...South-central and southeastern Montana, and north-
  central Wyoming.

* WHEN...Tonight through Sunday.

* ADDITIONAL DETAILS...Expect west to northwest winds gusting up to
  50 mph across the area, with higher gusts possible along the
  western foothills.

* ADDITIONAL HAZARD CONCERNS...Strong winds could blow around
  unsecured objects. Strong crosswinds will occur, including along
  Interstates 90 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ067-068-171-WYZ198-111000-
Absaroka/Beartooth Mountains-Crazy Mountains-
Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains-
349 AM MDT Sat Oct 10 2020

This Hazardous Weather Outlook is for portions of south central
Montana and north central Wyoming.

* WHAT...Cold front and chance of mountain snow.

* WHERE...Mountains of southern Montana and north central Wyoming.

* WHEN...Tonight through Sunday.

* ADDITIONAL DETAILS...Accumulations of 2 to 5 inches are expected
  at higher elevations with a dramatic shift to much colder
  temperatures. Backcountry activities will be impacted.

* ADDITIONAL HAZARD CONCERNS...Strong winds will cause areas of
  blowing snow and reduced visibility over the highest peaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 2:00 AM MDTHigh Wind WatchBYZGolden Valley, Sweet Grass, Wheatland10 hr
Oct 10, 2:00 AM MDTWind AdvisoryBYZPark20 hr

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.